Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 127, NWS Northern Indiana

December 28, 20255 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Dec 28, 2025, 6:06 PM EST for 5 counties in Indiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2025, 6:06 PM EST (23:06 UTC)
Expired
Dec 28, 2025, 7:00 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IN, Fulton County, IN, Miami County, IN, Pulaski County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:47 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:26 PM EST, 40 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms through early this evening. There is a slight risk of severe thunderstorms.
  • Westerly wind gusts of 45 to 50 mph develop tonight and persist through Monday. Wind gusts will be stronger along the Lake Michigan shoreline.
  • Lake effect snow late tonight through Monday, combined with strong wind gusts, will result in treacherous travel conditions in northwest Indiana and southwest Michigan.
Area forecast discussion, Dec 28, 5:26 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
526 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- Showers and isolated thunderstorms through early this
  evening. There is a slight risk of severe thunderstorms.

- Westerly wind gusts of 45 to 50 mph develop tonight and
  persist through Monday. Wind gusts will be stronger along the
  Lake Michigan shoreline.

- Lake effect snow late tonight through Monday, combined with
  strong wind gusts, will result in treacherous travel
  conditions in northwest Indiana and southwest Michigan.

&&

.DISCUSSION...
Issued at 240 PM EST Sun Dec 28 2025

A deepening low pressure system centered over far western Illinois
tracks through the Great Lakes over the next 24 hours. Heavy rain
gives way to a slight risk of severe thunderstorms this evening
along the cold front. This is followed by temperatures falling some
30 degrees in a matter of hours tonight resulting in a flash freeze,
wind gusts of 45 to 50 mph, and developing lake effect snow.

Heavy rain and dense fog along the warm front is slowly lifting
north. A couple of storms earlier this afternoon across central
IL did produce damaging wind gusts and small hail. Locally,
isolated thunderstorms have struggled with a lack of instability
and poor lapse rates. 50 dBZ cores were only reaching about
14,000 ft, perhaps good enough for pea size hail. For the rest
of the evening, we'll continue to watch the upstream warm
sector across western and central IL. Clouds have thinned here
somewhat and MUCAPE of about 500 j/kg is noted. This plume of
instability is forecast to lift northeast along with the low,
but this plume does get squeezed off through time as the cold
front undercuts the warm sector. Confidence in severe weather
occuring remains low. Bulk shear of 60 knots is certainly
impressive, as are dew points near 60, but meager instability
and lapse rates remain limitations. We'll continue to monitor
upstream convective activity. Should a line of storms develop
and survive into western Indiana, all hazards would be possible.

The cold front, currently approaching St. Louis, is already
producing 35-40 knot wind gusts. The low-level wind field is
forecast to strengthen further as the low deepens through time,
increasing confidence in the existing wind advisory. The cold front
moves through from about 7pm EST to 1am EST west to east,
respectively, and wind gusts will increase through the night.
Gusts of 45 to 50 mph will be common. A high wind warning was
considered for Berrien and La Porte counties (wind gusts of 58
mph, sustained 40 mph), but available wind gust probabilities
truly favor wind gusts in excess of 45 mph, with decreasing
probabilities at 58 mph (40-60% probability for small section
of Berrien County, compared to 80-90% probability for wind
advisory criteria). Thus, the most representative headline
remains the wind advisory, with a nonzero chance for wind gusts
to 60 mph at the immediate lake shore. Wind gusts begin to
diminish area- wide Monday afternoon. Temperatures falling about
30 degrees in 6 hours tonight raises the concern for a flash
freeze. Confidence is medium at best, given it is unclear how
much evaporation may occur prior to cold air settling in.

Lastly, a winter weather advisory was hoisted for southwest Michigan
and northwest Indiana counties typically impacted by northwest flow
lake effect. Lake effect snow quickly ramps up after 1am and tapers
off after 7pm EST Monday. Even with about 2" of snow on the low-end
of this advisory, paired with 45-50mph wind gusts, hazardous travel
conditions are expected. Totals as great as 5" to 6" are anticipated
in southwest Michigan. Strong winds limit forecast confidence
somewhat as significant shredding of dendrites will occur. However,
wind gusts do decrease through time which may increase accumulation
rates later on in the event.

Remaining cold for the week ahead with clippers possible on
Wednesday and Thursday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 526 PM EST Sun Dec 28 2025

Line of gusty showers and some embedded thunder track through
early this evening along a strong cold front. IFR to MVFR
conditions will generally prevail with gusts in excess of 40
knots possible in more robust showers/convection before 01z at
KSBN and 02z at KFWA. Post-frontal cold advection and a deepening
low tracking into the Great Lakes then provides strong westerly
winds tonight into tomorrow with a trend toward mainly MVFR
cigs. KSBN will see lake enhanced snow settle in later tonight
into Monday with accumulations, blowing snow and times of
LIFR/IFR visbys.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ Monday for INZ005>009-
     012>015-017-018-020-022>027-032>034-103-104-116-203-204-
     216.
     Winter Weather Advisory from 1 AM EST /midnight CST/ Monday to
     1 AM EST /midnight CST/ Tuesday for INZ005-103-104-204.
OH...Wind Advisory until 7 PM EST Monday for OHZ001-002-004-005-015-
     016-024-025.
MI...Wind Advisory until 7 PM EST Monday for MIZ078>081-177-277.
     Winter Weather Advisory from 1 AM Monday to 1 AM EST Tuesday
     for MIZ078-079-177-277.
MARINE...Storm Warning until 4 PM EST Monday for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Steinwedel
Hazardous weather outlook, Dec 28, 3:51 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
351 PM EST Sun Dec 28 2025

INZ005-103-104-204-MIZ078-079-177-277-292100-
Elkhart-Northern La Porte-Eastern St. Joseph IN-
Western St. Joseph IN-Cass MI-St. Joseph MI-Northern Berrien-
Southern Berrien-
351 PM EST Sun Dec 28 2025 /251 PM CST Sun Dec 28 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EST  /7 PM CST/ THIS
EVENING TO 7 PM EST  /6 PM CST/ MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM EST  /MIDNIGHT CST/
MONDAY TO 1 AM EST  /MIDNIGHT CST/ TUESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

There is a marginal to slight risk of severe thunderstorms today and
early tonight. The primary hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ006>009-012>015-017-018-024>027-032>034-116-203-216-MIZ080-081-
OHZ001-002-004-005-015-016-024-025-292100-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Whitley-Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern Kosciusko-Southern La Porte-Southern Kosciusko-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
351 PM EST Sun Dec 28 2025 /251 PM CST Sun Dec 28 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EST  /7 PM CST/ THIS
EVENING TO 7 PM EST  /6 PM CST/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a marginal to slight risk of severe thunderstorms today and
early tonight.  The primary hazard is damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ020-022-023-292100-
White-Cass IN-Miami-
351 PM EST Sun Dec 28 2025

...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EST  /7 PM CST/ THIS
EVENING TO 7 PM EST  /6 PM CST/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed.

LMZ043-046-292100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
351 PM EST Sun Dec 28 2025

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
MONDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 11:49 PM ESTDense Fog AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more5 hr
Dec 28, 3:35 AM ESTStorm WarningIWX36 hr
Dec 28, 1:24 PM ESTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph3 hr
Dec 28, 1:40 PM ESTWinter Weather AdvisoryIWXElkhart, LaPorte, Saint Joseph35 hr
Dec 28, 5:27 PM ESTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke, White63 min
Dec 28, 5:40 PM ESTTornado WarningIWXPulaski, White35 min
Dec 28, 6:19 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Wabash56 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.